advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Oklahoma City, Oklahoma, USA:

This morning, when I tried to get my 17 year old daughter up, I knocked on her door and she answered, so, I figured she was getting up. A little later, I knew she wasn't getting up so I went in. She started yelling at me to leave her alone. She also had some jerky convulsion-like actions. So, I went to get her meter. I tried to test her and she became upset and clenched her fist and wouldn't let me test. She kept telling me to go away. Since she has never acted like this before, I assumed she must be low, so I asked her dad to bring in some juice. She got up, slammed the door shut, and ran to the bathroom. I thought that since she was up, she should take care of her low.

After a short time in the bathroom without answering me, I went in to see what the problem was. She told me to leave her alone and said her blood sugar was 96 mg/dl [5.3 mmol/L]. I said, "Good." A few minutes later, I went to her room and she was in bed. I looked at her meter and she had not tested. When I tried to test her, she became quite violent with me, hitting and biting. My husband came in to help and we could not hold her to test her or give her a glucagon shot. Finally, we did, but she was biting and scratching and hitting us and throwing things from her headboard.

What are we to do if this happens again? If I were by myself, I never could have given her the shot. After about 10 minutes, she came out of her room and knew nothing of what had just happened. Is this normal? I couldn't get to her pump to turn it off, so what should I do?

Answer:

Call your diabetes team and discuss this now. You should have access to an emergency medical team, i.e. 911, so that they can help when someone is so hypoglycemic that they are violent or otherwise uncontrollable. Physical force may be necessary to hold someone like this down, take out the catheter or turn off the pump and to administer glucagon. Often, these severe episodes are associated with one or several of the following: alcohol, sleeping late, excessive exercise, insulin dose errors, omitted or late food.

SB

DTQ-20040813003406
Original posting 29 Aug 2004
Posted to Behavior and Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.